Arizona, 2012

Dust Storm in Arizona, June 16, 2012

June 16, 2012 · NWS PSR · 2 events in 2 counties and zones

Strong thunderstorms developed over southeast Arizona during the middle afternoon hours on June 16th, and they produced gusty outflow winds as high as 45 mph. The winds spread to the northwest, picking up substantial amounts of dust and dirt and generating a dust storm.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Strong thunderstorms developed over southeast Arizona during the middle afternoon hours on June 16th, and they produced gusty outflow winds as high as 45 mph. The winds spread to the northwest, picking up substantial amounts of dust and dirt and generating a dust storm. The dust storm moved through northwest Pinal county, through communities such as Coolidge and Casa Grande, and then into the greater Phoenix metropolitan area during the late afternoon and early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jun 16, 3:37 PM MST, 53 minutes earlier.

Area forecast discussion, Jun 16, 3:37 PM MST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
337 PM MST SAT JUN 16 2012

.UPDATE...TO AVIATION AND FIRE WEATHER DISCUSSIONS...

&&

.SYNOPSIS...
PRIMARILY HOT AND DRY WEATHER WILL CONTINUE ACROSS MUCH OF THE
REGION THROUGH NEXT WEEK. AREAS OF BLOWING DUST WILL BE POSSIBLE
LATE THIS AFTERNOON AND EARLY EVENING OVER THE SOUTH-CENTRAL ARIZONA
DESERTS. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER SOUTHERN
GILA COUNTY TONIGHT WITH MORE NUMEROUS STORMS OVER SOUTHEAST
ARIZONA. HOWEVER...A LACK OF MOISTURE WILL LIMIT REDEVELOPMENT OVER
THE CENTRAL DESERTS. HIGH TEMPERATURES WILL JUMP SEVERAL DEGREES
SUNDAY WITH SOME SLIGHT ADDITIONAL WARMING MONDAY...REACHING 110
DEGREES...OR SLIGHTLY MORE...FOR LOW DESERT LOCATIONS. THE ABOVE
NORMAL TEMPERATURES WILL CONTINUE THROUGH MOST OF NEXT WEEK.

&&

.DISCUSSION...
REST OF TODAY THROUGH TUESDAY...SCATTERED THUNDERSTORMS HAVE
DEVELOPED OVER THE SOUTHEAST QUARTER OF ARIZONA EARLY THIS
AFTERNOON...ISOLATED OVER FAR EAST-CENTRAL ARIZONA. AREAS OF BLOWING
DUST WERE ADDED TO PORTIONS OF THE SOUTH-CENTRAL ARIZONA DESERTS FOR
EARLY THIS EVENING IN ANTICIPATION OF DISTANT THUNDERSTORMS SENDING
OUTFLOW TOWARD US AND PICKING UP DUST ALONG THE WAY. GIVEN THE EARLY
STORM DEVELOPMENT...WILL START DUST POSSIBILITIES A LITTLE EARLIER.
DOESNT LOOK LIKE THERE IS ENOUGH CAPE TO GENERATE STORMS OVER OUR
LOWER DESERTS BUT A SLIGHT CHANCE REMAINS FOR SOUTHERN GILA
COUNTY/ZONE 24. LATEST MODELS ARE SHOWING AN INCREASE IN
PRECIPITABLE WATER SPREADING ALL THE WAY INTO SOUTHEAST CALIFORNIA
TONIGHT AND LINGERING SUNDAY. HOWEVER...WARMING ALOFT WILL MAKE FOR
EVEN LESS CAPE. THUS HELD OFF ON INTRODUCING ANY POPS FOR OUR AREA
SUNDAY. THERE WILL ALSO BE WARMING IN THE LOWER LEVELS BY SEVERAL
DEGREES AS THE UPPER LOW DRIFTS AWAY AND HIGH PRESSURE STRENGTHENS.
ANTICIPATE TEMPS TO REMAIN BELOW EXCESSIVE HEAT WARNING THRESHOLDS.
ANTICIPATE LITTLE CHANGE IN TEMPS BUT WITH LESS PRECIPITABLE WATER
AS THE RIDGE STARTS TO WEAKEN DUE TO A SYSTEM PASSING TO THE NORTH.
HOWEVER...TEMPS WILL BE JUST A LITTLE WARMER...CLOSE TO EXCESSIVE
HEAT THRESHOLDS. AFTERNOON AND EVENING BREEZINESS WILL BE STRONGER.
ON TUESDAY...THE LOWER LEVELS WILL BE COOLER BY AT LEAST A FEW
DEGREES DUE TO THE WEAKENED RIDGE WITH HIGHS DROPPING BELOW 110 ON
THE LOW DESERTS.

WEDNESDAY THROUGH SATURDAY...RIDGING BEGINS TO STRENGTHEN AGAIN
WEDNESDAY AND HIGHS REBOUND BY AT LEAST A FEW DEGREES. ECMWF BUILDS
THE RIDGE MORE QUICKLY THAN THE GFS AND IS CENTERED A BIT FURTHER
NORTH. THIS LEADS TO ANOTHER DIFFERENCE IN SOLUTIONS WHEREIN THE
ECMWF BRINGS IN MORE MOISTURE FROM THE EAST TOWARD THE END OF NEXT
WEEK. TAKING A BLENDED APPROACH...THURSDAY LOOKS TO BE THE WARMEST
DAY...JUST REACHING EXCESSIVE HEAT CRITERIA. ALSO...HELD OFF
INTRODUCING ANY POPS IN THE EXTENDED BUT SHOWED A SUBTLE DECREASE IN
MAX TEMPS.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA...AND KSDL...AND
SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...

LIGHT AND VARIABLE WINDS WILL GIVE WAY TO WEST-SOUTHWEST WINDS FOR
THE KPHX TERMINALS...GENERALLY AFTER 17/0000. CONVECTIVE ACTIVITY TO
OUR SOUTH NEAR TUCSON EXPECTED TO GENERATE OUTFLOW BOUNDARY MOVEMENT
INTO THE PHOENIX AREA THIS EVENING MAINLY FROM THE SOUTH-SOUTHEAST
AS WELL AS SCATTERED TO BROKEN MID TO HIGH LEVEL CLOUD DECKS THIS
EVENING. AT THIS TIME...HAVE NO MENTION OF WX IN THE TAFS...BUT
CANNOT RULE OUT SOME BLOWING DUST DECREASING VISIBILITIES FOR A
SHORT PERIOD THIS EVENING.

SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...

ALONG THE LOWER COLORADO RIVER VALLEY...CONTINUED CLEAR SKIES AND
SOME BRIEF GUSTY WINDS CAN BE EXPECTED AS THE WEAK UPPER LEVEL LOW
MOVES WEST. PERIODIC GUSTS UP TO 15 KTS POSSIBLE...BUT OTHER WISE
WINDS WILL STAY UNDER 10 KTS. EAST-SOUTHEAST WINDS TO CONTINUE
THROUGH THE EARLY EVENING...BEFORE BECOMING MORE DIURNAL IN
DIRECTION IN THE EARLY EVENING AND VERY LIGHT NEAR SUNRISE.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
TUESDAY THROUGH SATURDAY...
UPPER LEVEL RIDGING WILL RETURN TO THE DESERT SOUTHWEST AND SUPPORT
WELL ABOVE NORMAL TEMPERATURES THROUGH THE WEEK. CONDITIONS WILL
REMAIN HOT AND DRY UNDER THIS RIDGING...WITH HUMIDITY VALUES
CONTINUING TO DRY INTO THE SINGLE DIGITS. OVERALL...WINDS WILL BE
LIGHT IN THE EARLY MORNING HOURS...WITH UPSLOPE FLOW BECOMING GUSTY
EACH AFTERNOON TO AROUND 25 MPH DUE TO STRONG SURFACE HEATING.
AFTERNOON WEST WINDS WILL BE STRONGEST TUESDAY AS AN AREA OF LOW
PRESSURE AND JET STREAM ENERGY PASSES THROUGH THE GREAT BASIN AND
CENTRAL ROCKIES. EXTENDED MODELS INDICATE SOME ENHANCED LOW TO MID
LEVEL MOISTURE MOVING INTO THE REGION FROM THE SOUTHEAST EARLY INTO
THE WEEKEND POTENTIALLY INCREASE HUMIDITIES WHILE ALSO INCREASING
AFTERNOON/EVENING CONVECTIVE POTENTIAL.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...AJ
AVIATION...NOLTE
FIRE WEATHER...NOLTE
Hazardous weather outlook, Jun 16, 5:00 AM MST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
500 AM MST SAT JUN 16 2012

AZZ023-028-171230-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
500 AM MST SAT JUN 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE FOR BLOWING DUST LATE THIS AFTERNOON AND
EVENING ACROSS NORTHERN PINAL AND SOUTHEAST MARICOPA COUNTIES DUE TO
THE POTENTIAL FOR DISTANT THUNDERSTORMS OVER SOUTHEAST ARIZONA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

TEMPERATURES WILL BE WELL ABOVE NORMAL SUNDAY AND MONDAY...AS WELL AS
WEDNESDAY THROUGH FRIDAY. HIGHS AROUND THE PHOENIX METROPOLITAN AREA
WILL BE NEAR OR SLIGHTLY ABOVE 110 DEGREES...AND APPROACHING EXCESSIVE
HEAT WARNING THRESHOLDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AZZ020>022-025>027-CAZ031>033-171230-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-YUMA/MARTINEZ LAKE AND VICINITY-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
500 AM MST SAT JUN 16 2012 /500 AM PDT SAT JUN 16 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA AND EXTREME
SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

TEMPERATURES WILL BE WELL ABOVE NORMAL SUNDAY AND MONDAY...AS WELL AS
WEDNESDAY THROUGH FRIDAY. HIGHS ACROSS SOUTHEAST CALIFORNIA AND
SOUTHWEST ARIZONA WILL BE AROUND 110 DEGREES...AND APPROACHING
EXCESSIVE HEAT WARNING THRESHOLDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AZZ024-171230-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
500 AM MST SAT JUN 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER THE HIGHER ELEVATIONS
OF SOUTHERN GILA COUNTY LATE THIS AFTERNOON AND EVENING. IF ANY
THUNDERSTORMS OCCUR...THE MAIN HAZARDS WILL BE LIGHTNING AND GUSTY
WINDS ACCOMPANIED BY VERY LITTLE IF ANY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Jun 16, 4:24 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
424 PM MST SAT JUN 16 2012

AZZ028-170015-
PINAL AZ-
424 PM MST SAT JUN 16 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 515 PM MST

AT 413 PM MST...A LARGE AREA OF GUSTY WINDS IN THE 25 TO 35 MPH
RANGE WITH ISOLATED GUSTS TO NEAR 45 MPH...GENERATED FROM STRONG
THUNDERSTORMS NEAR TUCSON...WAS MOVING NORTH TOWARD THE CITIES OF
FLORENCE...COOLIDGE...AND CASA GRANDE. THE AREA OF GUSTY WINDS WILL
MOVE THROUGH THE REGION BETWEEN 430 AND 530 PM. AREAS OF BLOWING
DUSTS WITH VISIBILITIES UNDER 1 MILE WILL ALSO ACCOMPANY THE WIND
GUSTS. LOW VISIBILITIES IN BLOWING DUST COULD BE DANGEROUS TO
VEHICULAR TRAVEL...ESPECIALLY ALONG PORTIONS OF INTERSTATES 8 AND 10
NEAR CASA GRANDE.

SOME UNSECURED OBJECTS COULD BE BLOWN AROUND. SEEK SHELTER INDOORS
UNTIL THE WIND STORM PASSES.

LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST
WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

LAT...LON 3275 11175 3276 11178 3279 11179 3279 11186
      3305 11200 3315 11156 3330 11132 3304 11123
      3273 11166 3272 11173
TIME...MOT...LOC 2318Z 160DEG 10KT 3290 11148

HV

Event by event

2 dust storm. Local standard time, as filed.

Dust Storm, Central Deserts

When
June 16, 4:30 PM MST to 5:55 PM MST
Where
Central Deserts forecast zone
Reported by
Trained Spotter

Strong thunderstorms developed over southeastern Arizona during the middle of the afternoon on June 16th, and they produced gusty outflow winds as high as 45 mph. The winds pushed to the northeast, picking up substantial amounts of dust and dirt and a dust storm was generated. At 435 a trained spotter in Coolidge reported visibility below one quarter mile in blowing dust. At 503 pm, another trained weather spotter in Casa Grande reported a haboob approaching from the southeast. Visibility dropped to less than 1/8 of a mile in dense blowing dust.

Dust Storm, Greater Phoenix Area

When
June 16, 5:09 PM MST to 7:30 PM MST
Where
Greater Phoenix Area forecast zone
Reported by
Trained Spotter

Strong thunderstorms developed across southeastern Arizona during the middle of the afternoon on June 16th, and they produced gusty outflow winds as high as 45 mph. The winds spread to the northwest and produced a dust storm; at approximately 5 pm a spotter in Casa Grande reported a haboob approaching from the southeast. The haboob then moved into the southeast portion of the greater Phoenix area during the late afternoon hours. At 520 pm a trained spotter at Gilbert and Riggs road reported visibility below 1/8 of a mile in dense blowing dust. The dust then moved into the west valley; at about 7 pm weather spotters in Suprise and north Glendale reported blowing dust with visibilities below 1/4 of a mile. The dense blowing dust produced hazardous driving conditions to motorists across the greater Phoenix area, fortunately no major accidents were reported.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383767, 383769.